Articles

A case report of a psoriasis flare-up during treatment with an immune-checkpoint inhibitor

BJMO - 2019, issue 2, february 2019

Boudewijn Dullens

Introduction

With the emerging use of immunotherapy, we see an increase in new immune related side-effects. Dermatologic toxicities, like maculopapillary rash and pruritus, are among the most frequent side effects. We report a case of a patient who developed a more infrequent side-effect on immune-checkpoint inhibition.

Case-report

A 62-year old women was diagnosed with a pT3bN1a melanoma of the left thigh (stage IIIc). Adjuvant treatment with Nivolumab (3mg/kg) was initiated. After two cycles of Nivolumab, the patient developed characteristic skin lesions on her lower legs. She was referred to a dermatologist who diagnosed her with psoriasis vulgaris. Local therapy with Betamethasone-Calcipotriol cutaneous foam was applied and Nivolumab was continued. Re-evaluation after 2 weeks showed a regression of the lesions. A thorough anamnesis revealed that the patient had comparable lesions in the past, that were diagnosed as Psoriasis. The history of psoriasis was not mentioned before the start of Nivolumab, due to full recovery after PUVA therapy in the past.

Conclusion

Flare-up of psoriasis is an infrequent side-effect of immune-checkpoint inhibition. The pathogenesis is not clear, but it might involve up-regulation of T-helper cells. This case emphasizes the importance of a thorough anamnesis and a multidisciplinary approach when confronted with immune-related toxicities. These remarks will only become of more importance with the emerging use of immunotherapy. This is highlighted by the growing amount of case reports that are appearing every year in the literature about different types of immune related toxicities.

Read more
X